Winter Storm, Inland Sussex
- When
- January 22, 9:00 AM EST to 10:00 PM EST
- Where
- Inland Sussex forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A very potent Alberta low pressure system dropped heavy snow in New Castle and Kent Counties and a wintry mix of snow, sleet and freezing rain in Sussex County. Snow began falling throughout the state during the late morning of the 22nd.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A very potent Alberta low pressure system dropped heavy snow in New Castle and Kent Counties and a wintry mix of snow, sleet and freezing rain in Sussex County. Snow began falling throughout the state during the late morning of the 22nd. In Sussex County, the snow changed to freezing rain inland and rain at the coast during the afternoon. Precipitation then changed back to snow before it ended during the evening. Farther north, the heaviest snow fell during the afternoon, but lighter (and still accumulating) snow fell into the morning of the 23rd. Accumulations ranged from around 1 inch along coastal Sussex County to nearly 10 inches in northern New Castle County. Around 1/4 to 1/2 inch of ice accrued on exposed surfaces in interior Sussex County and caused power outages as tree limbs and power lines came down. Gusty northwest winds which followed in the wake of the storm caused considerable drifting snow and hampered road crews efforts as drifts continued to form on roads through the night of the 23rd. More than 160 accidents occurred across the state on the 22nd, many during the first hour of snowfall. In New Castle County, about 40 motorists became stranded on the 22nd. The only reported fatal accident occurred in Sussex County (near Milton) on the morning of the 23rd when a 48-year-old man died after the car he was driving slid on a patch of ice and overturned. Delaware Emergency Management and local police recommended that only essential personnel travel. Most businesses closed early on the 22nd in New Castle County. Even New Castle County Airport closed early. Many sporting, community events and church services were cancelled. Many businesses never opened on Sunday the 23rd. The icy roads and strong winds hampered firefighters fighting a blaze in Bethany Beach. One firefighter was injured after slipping on the ice. Another fire destroyed a shed in Dagsboro as a wood stove was placed too close to combustibles. About 1,700 homes and businesses in Sussex County lost power because of downed tree limbs and wires. On the 24th, the Delaware Department of Transportation recommended businesses, schools and government offices consider opening late or not at all. Many schools were closed on the 24th. In Sussex County, many schools were also closed on the 25th as roads remained icy from the freezing rain. Specific snowfall accumulations 9.5 inches in Hockessin (New Castle County), 9.0 inches in Middletown (New Castle County), 8.4 inches at the New Castle County Airport, 8.3 inches in Newark (New Castle County), 7.0 inches in Woodside (Kent County), 6.8 inches in Dover (Kent County), 5.0 inches in Milford (Kent County), 4.0 inches in Greenwood (Sussex County), 3.0 inches in Georgetown (Sussex County) and 2.0 inches in Bethany Beach (Sussex County). The winter storm was caused by a very powerful Alberta low pressure system. This type of low rarely produce snowfalls of this intensity. This low moved southeast from eastern Montana on the morning of the 21st to southern Minnesota on the evening of the 21st to near Dayton, Ohio around sunrise on the 22nd. It then moved to just south of Erie, Pennsylvania on the afternoon of the 22nd. A secondary low pressure system was forming over the lower Chesapeake Bay on the afternoon of the 22nd. It would become the main low over the next twelve hours as it moved northeast over the Atlantic Ocean. It deepened quickly as it passed near the Nantucket, Massachusetts buoy at 7 a.m. EST on the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 22, 4:15 AM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EST SAT JAN 22 2005
.SHORT TERM (TODAY THROUGH SUNDAY)...
MODELS CONTINUE TO HANDLE SYSTEM WELL WITH NORTH SHORT WAVE DROPPING
SOUTH RAPIDLY AND EVENTUALLY MERGING WITH THE SHORT WAVE OUT OF THE
PACIFIC NW. EXTREMELY LOW TEMPS AND DPTS WILL BE SLOW TO RISE AS
CLOUDS WILL SPREAD OVER FA BEFORE OR SHORTLY AFTER SUN RISE. SNOW
WILL SPREAD IN RAPIDLY AND SPREAD ACROSS ENTIRE AREA. HEAVIEST SNOWS
WILL BE LATE AFTERNOON INTO EARLY TONIGHT WITH RATES OF 1 TO 2
INCHES PER HOUR. AS ENERGY TRANSFERS OFF THE COAST AND THE SYSTEM
DEEPENS WINDS WILL PICK UP AND DRIFTING AND BLOWING WILL ENTER THE
MIX. SPEAKING OF MIX...STILL EXPECT SOME RAIN MIXING ALONG THE
IMMEDIATE COAST FROM ATLANTIC COUNTY SOUTH. SNOW WILL END SUNDAY
MORNING WITH DRIFTING AND BLOWING CONTINUING. TOTAL AMOUNTS OVER ARE
GENERALLY 10 TO 18 INCHES.
.LONGER TERM PREVIOUS (SUNDAY NIGHT AND BEYOND)...
ONCE THE STORM DEPARTS FROM THE SHORT TERM WE ARE LEFT IN A
NORTHWEST FLOW AT H5 WITH A FEW SHORT WAVES THAT WILL CROSS THE
AREA. ONE PASSES ACROSS THE REGION MONDAY AND BOTH MODELS HAVE
DIFFERENT AREAS FOR THE LIGHT QPF WITH THIS SYSTEM. THE ETA IS
FURTHER TO THE NORTH WITH THE GFS PUTTING ITS PRECIP ACROSS SE PA
AND THE DELMARVA. I HAVE LEFT THE SLIGHT CHANCE FOR -SN ACROSS THE
REGION FROM THE PREVIOUS FCST FOR NOW. THE QUICK MOVING SYSTEM WILL
EXIT THE REGION MONDAY NIGHT...BUT I DECIDED TO LEAVE A FEW -SHSN
ACROSS THE POCONOS FOR THE FIRST PART OF THE NIGHT.
AS THE MEAN TROUGH OVER THE ATLANTIC BEGINS TO MOVE FURTHER AWAY
TUESDAY...THE FLOW BECOMES MORE WESTERLY AT H5 WITH THE NEXT
DISTURBANCE PROGGED TO MOVE TO THE NORTH OF OUR REGION WEDNESDAY AND
THURSDAY. I DECIDED TO JUST MENTION A CHC OF SNOW OR RAIN SHOWERS
FOR THE WED-THU PERIOD FOR NOW SINCE THE MODELS WILL PROBABLY VARY
WITH THE TIMES AND AREAS FOR THE NEXT FEW DAYS. FAIR WEATHER
EXPECTED FRIDAY. TEMPERATURES WILL BEGIN TO MODERATE AFTER
TUESDAY...BUT I TRIED TO SHAVE SEVERAL DEGREES OFF THE MEX TEMPS DUE
TO THE FACT THE AMPLE SNOW COVER WILL PROBABLY REMAIN OVER THE
REGION FROM THE SHORT TERM.
&&
.AVIATION...
CI IS CURRENTLY SPREADING OVER THE AREA. CIGS WILL LOWER THIS
MORNING AS THE WINTER STORM APPROACHES FROM THE WEST. EXPECT SNOW TO
MOVE IN FROM WSW TO ENE BEGINNING AROUND 14Z. SHORTLY AFTER THE
ONSET OF THE SNOW CIGS AND VSBYS WILL BECOME MVFR AND THEN IFR.
EXPECT LIFR CONDS BY OR SHORTLY AFTER 18Z ALL AREAS. BY MID OR LATE
AFTERNOON, SOME RAIN MAY MIX WITH THE
&&
.MARINE...
WILL PUT STORM WARNINGS UP FROM SANDY HOOK TO LITTLE EGG INLET, WITH
GALE WARNINGS ELSEWHERE. ONCE THE STORM REORGANIZES ALONG THE COAST,
WINDS AND SEAS WILL DRAMATICALLY INCREASE. THAT WILL OCCUR AFTER
MIDNIGHT TONIGHT AND CONTINUE THROUGH MUCH OF SUNDAY. WILL CONTINUE
THE COASTAL FLOOD WATCH FOR THE NEW JERSEY COAST. IT WILL TAKE A
MINIMUM OF 3 FT ABOVE NORMAL TO PRODUCE MODERATE FLOODING AND THAT
IS WHAT THE COMPUTER GUIDANCE IS GIVING US. THE HIGH TIDE IN
QUESTION WILL OCCUR SUNDAY MORNING BETWEEN 615 AND 730 AM. WELL
TAKE A LOOK AT LATER GUIDANCE TO DECIDE WHETHER OR NOT TO GO TO A
WARNING.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
.PA...WINTER STORM WARNING ALL ZONES PAZ055-060>062-067>071
SATURDAY THROUGH SUNDAY.
.NJ...WINTER STORM WARNING ALL ZONES NJZ001-007>010-012>022>027
SATURDAY THROUGH SUNDAY.
COASTAL FLOOD WATCH FOR SUNDAY MORNING FOR RARITAN BAY
AND THE NJ COAST FROM SANDY HOOK SWD TO CAPE MAY.
.MD...WINTER STORM WARNING ALL ZONES MDZ008-012-015-019-020 SATURDAY
THROUGH SUNDAY.
.DE...WINTER STORM WARNING ALL ZONES DEZ001>004 SATURDAY
THROUGH SUNDAY.
.MARINE...STORM WARNING ANZ450-451.
GALE WARNING ANZ452>455-430-431
SHORT TERM...ZEV
LONG TERM...OHARA
AVIATION/MARINE...RPWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 458 AM EST SAT JAN 22 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-230956- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 458 AM EST SAT JAN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A WINTER STORM WARNING COVERS THE ENTIRE AREA INTO SUNDAY MORNING. TOTAL SNOW FALL IS EXPECTED TO BE GENERALLY 10 TO 18 INCHES. BLOWING AND DRIFTING OF THE SNOW WILL BE A PROBLEM TONIGHT. ALONG THE COAST A COASTAL FLOOD WATCH FOR SUNDAY MORNING IN NEW JERSEY. GALE AND STORM WARNINGS ARE ALSO UP ALONG THE COAST. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY FOR SNOW MEASUREMENTS THIS AFTERNOON AND TONIGHT. WN
The national radar mosaic for the moment the first event began.
3 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434911, 5434912, 5434913, 5435004.